Dangers of teens overdosing on energy drinks - KATV - Breaking News, Weather and Razorback Sports

Dangers of teens overdosing on energy drinks

Posted: Updated:

Some parents have no idea what their teens are drinking when they pick up an energy drink. 

Many of them have up to 60 times the amount of caffeine doctors say is safe for teens to consume in a 24 hour period.  With levels that high, more and more kids are experiencing some of the life-threatening risks from having too much caffeine.

Take a quick look online and you'll find video after video of teenagers binging on energy drinks.  Whether it's a chugging challenge with their friends or a search for the biggest buzz, teenagers are consuming these drinks in record numbers.

Doctors are treating the effects in emergency rooms across the country.  In the past five years, the numbers of kids coming into the ER with chest pains, palpitations, even seizures - all caused by too much caffeine – has increased dramatically.

Dr. Brian Hardin, Director of the Adolescent Center at Arkansas Children's Hospital says he sees caffeine overdoses nearly every time he works in the emergency room.

"We see kids with anxiety, headaches, chest pains, lots of different, non-specific complaints, they just don't feel very well," said Dr. Hardin.

With names like Monster, Rock Star and Red Bull, kids are intrigued and curious about what that extra jolt of caffeine will do to their body. Will it make them perform better in sports?  Think faster on exams? 

Dr. Bill Gurley, a nationally recognized expert on supplements and energy drinks, says increased performance is definitely part of the attraction, but never the result.

"If you're running a 100-yard dash and your time is a certain time, it is still going to be that certain time. It is still going to be that certain time if you take Monster or whatever, so that's just the way it is. That's the reality of the situation."

Gurley says part of the danger with energy drinks comes from the fact that they aren't regulated as carefully by the FDA.  They're viewed as supplements, so consumers really don't know what they contain.  Many of the labels are inaccurate as well and many have other chemicals mixed in.

"It's a different animal all together. People need to understand, it's not just the caffeine, it's the entire concoction," Dr. Gurley said.

No one really knows how their body will react. The American Academy of Pediatrics strongly discourages the use of any energy drinks in children and teenagers, but especially in kids with diabetes, seizure disorders, cardiac abnormalities, insomnia and behavior disorders. 

The FDA is currently investigating more than a dozen deaths related to energy drinks.  In many cases the victims had underlying health conditions.

"What will happen then, if you are one of these kids who has taken too much caffeine or you may be overly sensitive to it or you have an underlying health condition that you're not aware of," Dr. Gurley said. "Then that can push you over the brink and can cause some significant adverse effects."

If your child takes any kind of regular medication, like Adderall or anti-depressants, that's another reason to avoid energy drinks. The reaction between the high doses of caffeine and the medication can also be dangerous.